Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 16, 2024, 5:59 PM CDT for Martin County, Midland County, Texas. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2024, 5:59 PM CDT (22:59 UTC)
- Expired
- May 16, 2024, 8:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:20 PM CDT | FLASH FLOOD | 5 W Midland, TX | Over the curb flash flooding on the SH 191 service road on the west side of Midland. |
| May 16, 6:42 PM CDT | FLASH FLOOD | 2 Nw Midland, TX | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| May 16, 7:02 PM CDT | FLASH FLOOD | 6 Nw Midland Internatio, TX | Gymnasium flooded. |
| May 16, 7:15 PM CDT | FLASH FLOOD | 5 Wnw Midland, TX | Loop 250 service road under water. |
| May 16, 7:19 PM CDT | FLASH FLOOD | 1 S Midland, TX | Photo of flooded intersection at Big Spring St. and Florida Ave. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1178 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
817
WGUS54 KMAF 162259
FFWMAF
TXC317-329-170100-
/O.NEW.KMAF.FF.W.0022.240516T2259Z-240517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
559 PM CDT Thu May 16 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
South Central Martin County in western Texas...
Northwestern Midland County in western Texas...
* Until 800 PM CDT.
* At 559 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 2
to 3 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Midland, Midland International Air and Space Port, Midland
Airpark, Cotton Flat and Warfield.
This includes the following streams and drainages...
Midland Draw and Monahans Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3201 10192 3188 10202 3187 10222 3200 10229
3201 10229 3204 10229 3207 10229 3212 10203
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerry2 follow-up statements
523
WGUS74 KMAF 162320
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
620 PM CDT Thu May 16 2024
TXC317-329-170100-
/O.CON.KMAF.FF.W.0022.000000T0000Z-240517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin TX-Midland TX-
620 PM CDT Thu May 16 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR SOUTH CENTRAL MARTIN AND NORTHWESTERN MIDLAND COUNTIES...
At 620 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. The expected rainfall rate is 2 to 3
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Midland, Midland International Air and Space Port, Midland
Airpark, Cotton Flat and Warfield.
This includes the following streams and drainages...
Midland Draw and Monahans Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3201 10192 3188 10202 3187 10222 3200 10229
3201 10229 3204 10229 3207 10229 3212 10203
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerry291
WGUS74 KMAF 162324
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
624 PM CDT Thu May 16 2024
TXC317-329-170100-
/O.CON.KMAF.FF.W.0022.000000T0000Z-240517T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin TX-Midland TX-
624 PM CDT Thu May 16 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR SOUTH CENTRAL MARTIN AND NORTHWESTERN MIDLAND COUNTIES...
At 624 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. At 6:21 PM CDT, media reported
over-the-curb flooding on Hwy 191 5 miles west of Midland. The
expected rainfall rate is 2 to 3 inches in 1 hour. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Midland, Midland International Air and Space Port, Midland
Airpark, Cotton Flat and Warfield.
This includes the following streams and drainages...
Midland Draw and Monahans Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3201 10192 3188 10202 3187 10222 3200 10229
3201 10229 3204 10229 3207 10229 3212 10203
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 12:53 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 16, 12:53 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1253 PM CDT Thu May 16 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday night) Issued at 1250 PM CDT Thu May 16 2024 The short term forecast today is front-loaded, with potential severe thunderstorms this afternoon into this evening before the pattern becomes much more quiescent Friday through next week. The much- advertised cold front has progressed to the vicinity of the Pecos River, and while a blanket of low clouds encompassed areas to the north, these clouds have started to lift and scatter, and in areas with clearing, isolated showers and thunderstorms have developed given ample moisture and ascent over the boundary in an environment characterized by 1250-1500 J/kg MUCAPE. This ascent is facilitated by a positively tilted trough to the west of the region, maintaining southwesterly flow over Southeast New Mexico and West Texas. Per latest water vapor imagery, this low remains over western New Mexico, and will continue its eastward trek through tonight, with falling heights and cooling temperatures aloft contributing to steepening lapse rates, potentially in excess of 9deg C/km by this afternoon. More robust convective development is thus expected, with ample shear, considerable low- level moisture, and the aforementioned steep lapse rates favorable for supercell development on the cool side of the boundary this afternoon. These initial supercells, likely across Southeast New Mexico, the Upper Trans Pecos, and western Permian Basin, would carry large hail and damaging winds as the primary concerns, with antecedent atmospheric conditions yielding an expected transition to multi-cell clusters and upscale growth as outflow boundaries merge, a solution echoed by various CAMs. Once storms develop and grow upscale, locally heavy rain and damaging winds/wet microbursts become more of a concern, though hail potential will still remain. Activity will gradually move east through this evening as the aforementioned trough swings through the region, though showers may linger over northeastern areas through late tonight. Temperatures overnight will trend a bit cooler, in the 50s for most as drier air filters into the region as the dryline pushes east and the cold front pushes south. Given continued cool advection Friday, temperatures will remain below normal, topping out in the 80s for most, with 90s mainly along the Rio Grande and portions of the Lower Trans Pecos. Another round of showers and thunderstorms is possible Friday afternoon, associated with a weak shortwave on the back side of the departing trough, and primarily over the higher terrain to the west and southwest where orographic lifting will play a role. A lower chance exists across the eastern Permian Basin as the shortwave translates across the area, but chances remain low, around 10-15%, with no severe weather expected. By Friday evening, storms will diminish, with a dry forecast thereafter. Lows Friday night dip into the 50s and 60s once again, ahead of a big warm-up that'll begin this weekend, and carry into next week. JP && .LONG TERM... (Saturday through Wednesday) Issued at 1250 PM CDT Thu May 16 2024 Following the short wave trough and associated cold front, below average temperatures Thursday and Friday, a warming trend sets in as a zonal/split jet flow pattern continues and ridging builds in into early next week. Above average highs and lows are likely by Saturday with mainly 90s and above for highs, upper 50s to upper 60s lows, with the first triple digits of the year forecast for Midland/Odessa and many locations in the Permian Basin Sunday, Monday, and possibly Tuesday under mostly clear skies and westerly downslope winds. Except for higher elevations in the mountains, everywhere should see highs at the very least reaching the mid to upper 90s, 10 to 15 degrees above normal for mid May. Heat stress could be an issue given the early timing of triple digit heat. A cold front moving through mid week will drop temperatures closer to average for the end of the long term next Wednesday and Thursday, with highs ranging from the upper 80s and 90s to the triple digits near the Rio Grande and lows ranging from the mid 50s northernmost Lea County and Permian Basin to 60s south and lowers 70s near the Rio Grande, still 5 to 10 degrees above average but not as warm as earlier in the week. At this time, we are not expecting much if any rainfall with the cold front next week, but we will continue to monitor the forecast for consistently in signal of increasing or decreasing PoPs in synoptic and mesoscale models. && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Thu May 16 2024 MVFR CIGs continue at KMAF this hour, clearing to FEW-SCT040-050 by 19Z. Scattered TSRA developing around the Sacramento-Guadalupe Ranges early this afternoon, moving east through the mid-afternoon hours. Likely TS impacts across SE NM and Trans-Pecos areas between 20-23Z, with temporary reductions to 2-4 miles within storms. Surface winds generally 330-010 at 10-15 knots, with gusty and variable winds around TSRA this afternoon. Storm threat ending by sunset, with FEW-SCT140 overnight. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 56 82 60 98 / 50 10 0 0 Carlsbad 56 86 60 98 / 20 10 0 0 Dryden 64 91 64 101 / 10 10 0 0 Fort Stockton 58 88 63 99 / 10 20 0 0 Guadalupe Pass 55 79 62 88 / 10 10 0 0 Hobbs 54 82 56 95 / 40 10 0 0 Marfa 50 83 53 92 / 0 10 0 0 Midland Intl Airport 57 83 60 98 / 30 10 0 0 Odessa 57 84 61 98 / 30 10 0 0 Wink 57 88 59 101 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....94 AVIATION...84
Hazardous weather outlook, May 16, 3:07 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 307 PM CDT Thu May 16 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-172015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 307 PM CDT Thu May 16 2024 /207 PM MDT Thu May 16 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect this afternoon and evening for Southeast New Mexico, the Upper Trans Pecos, the Permian Basin, and Culberson County. Large to very large hail, damaging winds, and locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Near-critical to critical fire weather conditions are possible Sunday though Wednesday from southeastern New Mexico to the Big Bend. An early season heatwave is forecast this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 16, 4:52 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
452 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Flash Flood 3 SE Hobbs 32.70N 103.14W
05/16/2024 Lea NM Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
&&Local storm report, May 16, 4:56 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
456 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Flash Flood Hobbs 32.73N 103.16W
05/16/2024 Lea NM Public
significant street flooding in city of
Hobbs.
&&Local storm report, May 16, 5:08 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
508 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 10 NNW Texon 31.36N 101.77W
05/16/2024 M3.00 Inch Reagan TX Trained Spotter
3 inch diameter hail measured, photo via
Twitter/X.
&&Local storm report, May 16, 5:49 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
549 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Hail West Odessa 31.84N 102.50W
05/16/2024 E1.00 Inch Ector TX Public
multiple observations of quarter sized hail
in West Odessa.
&&Local storm report, May 16, 5:51 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
551 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Odessa 31.85N 102.37W
05/16/2024 E1.75 Inch Ector TX Public
golf ball sized hail observed at University
and Grandview in Odessa.
&&Local storm report, May 16, 5:54 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
554 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Tstm Wnd Gst 6 NE Odessa 31.92N 102.30W
05/16/2024 E65 MPH Ector TX NWS Employee
Estimated 60 to 70 mph wind gusts at Billy
Hext and SH 191.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:55 AM CDT | Special Weather Statement | MAF | Scurry | 50 min |
| May 16, 12:11 PM CDT | Special Weather Statement | MAF | Borden | 49 min |
| May 16, 12:23 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 52 min |
| May 16, 1:01 PM CDT | Special Weather Statement | MAF | Borden, Scurry | 44 min |
| May 16, 2:33 PM CDT | Special Weather Statement | MAF | Gaines | 42 min |
| May 16, 2:52 PM CDT | Special Weather Statement | MAF | Culberson | 53 min |
| May 16, 3:09 PM CDT | Special Weather Statement | MAF | Andrews | 51 min |
| May 16, 3:13 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 50 min |
| May 16, 3:41 PM CDT | Special Weather Statement | MAF | Loving | 49 min |
| May 16, 3:42 PM CDT | Special Weather Statement | MAF | Ward | 48 min |
| May 16, 3:42 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 63 min |
| May 16, 3:54 PM CDT | Special Weather Statement | MAF | Andrews | 51 min |
| May 16, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 65 min |
| May 16, 4:34 PM CDT | Special Weather Statement | MAF | Ward | 41 min |
| May 16, 4:35 PM CDT | Special Weather Statement | MAF | Reagan, Upton | 40 min |
| May 16, 4:39 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 66 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 65 min |
| May 16, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 60 min |
| May 16, 5:09 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 66 min |
| May 16, 5:28 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 2 hr |
| May 16, 5:39 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 21 min |
| May 16, 5:48 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Glasscock, Martin, Midland | 57 min |
| May 16, 6:08 PM CDT | Special Weather Statement | MAF | Crane, Ector, Loving, Ward, Winkler | 52 min |
| May 16, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 32 min |
| May 16, 6:16 PM CDT | Special Weather Statement | MAF | Glasscock, Midland, Upton | 59 min |
| May 16, 6:21 PM CDT | Dust Storm Advisory | MAF | Crane, Pecos, Reeves, Ward | 24 min |
| May 16, 6:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 60 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 60 min |
| May 16, 6:47 PM CDT | Special Weather Statement | MAF | Borden, Howard | 43 min |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.